T Nation

Creatine and My Kidneys

just started my creatine today and have only had 5 grams. i have had a lower-midback problem for a while but it hasnt been hurting very much lately. about 1 1/2 after taking my creatine my kidnes are hurting,unless im just mistaking these for my back. also i have pissed about 5-6 times already and have not increased my water intake compared to the usual. what do you think? thanks for any replies!

I think if after one dose you’re affected, you’ve got some serious health issues. It can’t be related to the creatine, I wouldn’t think.

[quote]sniper1 wrote:
I think if after one dose you’re affected, you’ve got some serious health issues. It can’t be related to the creatine, I wouldn’t think.[/quote]

Nope. If your kidneys truly are hurting you, go to the doctor and see if you have a preexisting problem.

[quote]lrgkiller wrote:
just started my creatine today and have only had 5 grams. i have had a lower-midback problem for a while but it hasnt been hurting very much lately. about 1 1/2 after taking my creatine my kidnes are hurting,unless im just mistaking these for my back. also i have pissed about 5-6 times already and have not increased my water intake compared to the usual. what do you think? thanks for any replies![/quote]

If it’s your kidney, go to the doc. Creatine really isn’t potent. I hardly notice that I’m on it. I just buy it because it’s dirt cheap, so even the smallest benefit is worth it. One 5g serving shouldn’t do anything for you, or to you at all.

yeah, thats what i figured. theres no way it could be the creatine. i have an appointment next monday. thanks guys!

[quote]lrgkiller wrote:
yeah, thats what i figured. theres no way it could be the creatine. i have an appointment next monday. thanks guys![/quote]

No problem. Just do yourself a favor and make sure he/she doesn’t give you garbage about creatine causing this problem. Good luck with it. I’d like to know how it goes, too. Interested to see what the doc says.

[quote]lrgkiller wrote:
yeah, thats what i figured. theres no way it could be the creatine. i have an appointment next monday. thanks guys![/quote]

It could be the creatine…you’d just have to have something else really wrong first. Mention it to your doc. It’s easy to confuse back pain and kidney pain and vice-versa. If the tests come back normal don’t sweat the creatine.

Creatine does not make you go to the bathroom more often that I’m aware of. So having to take a piss that much because of that is unlikely. Stay properly hydrated, especially while on creatine to get the full advantage. Definitely see the doc as you said and I too am anxious to see what he says.

Gerdy

ok guys, i got some bad news… test results came back and said everything was fine except for my liver. as of right now its mild but he doesnt want it to get any worse. the only thing i can hope right now is that its my regular medication and not the creatine. i will have to stop one for a month to target which one it is. i will let you know then.

never mind, my regular medication can have no effect on my liver so i have to stop my creatine. sad face!!!

what is your regular medication?

It can also be a myriad of other things that is affecting your liver. I wouldn’t look at just those two.

I’ve never had a problem with my liver from using creatine. If you can find 100% that it’s the creatine I’d like to know what kind of creatine you were taking and if you were sure you are taking the dosages you said. Not saying your messing up but it’s a possibility.

Gerdy

so what. That doesn’t mean that you can’t stop eating and lifting dude.

[quote]Growing_Boy wrote:
so what. That doesn’t mean that you can’t stop eating and lifting dude. [/quote]

good point. lol

Gerdy

my regular medication in nurontin or some shit like that. i am positive its the creatine because the other day i thought i was sick,but i just blew it off and didnt care about the fever. well when he called me today i asked him the symptoms of liver problems and he said hotflashes or fevers. but other than that i dont care i am still going to hit the gym hard everyday and do my thing. and its Biotest creatine.

Neurontin? I looked it up and it could cause liver problems.

www.blackwell-synergy.com/links/doi/10.1111/j.1572-0241.2001.05357.x/abs

I will shut up now because this is something between you and your doc. You did mention the creatine right? And not drinking alcohol until your next test?

yes,and i dont drink.

Good find.

Conversely, creatine has no affect on the liver in healthy athletes (Mayhew et al., 2002, and Kreider et al., 2003). I wrote an article about creatine safety (among other things) here: http://www.T-Nation.com/article/supplements/the_creatine_controversy&cr=

BTW-This isn’t to say that creatine isn’t having an affect with your medication, but clearly the latter is the main culprit.

[quote]HoratioSandoval wrote:
Neurontin? I looked it up and it could cause liver problems.
[/quote]

im going to see another doctor next week and i will not take creatine for a month and see what it is for sure. i refuse to believe that its the creatine.

Just found this article today:

Cholestatic Liver Injury Associated with Whey Protein and Creatine Supplements

http://www.thieme-connect.com/DOI/DOI10.1055/s-2008-1073122

that is very interesting. thank you.